Retinopathy associated with pegylated interferon and ribavirin causing permanent visual impairment in a patient with chronic hepatitis C.

Elad Moisseiev*, Dafna Goldenberg, Shimon Kurtz

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Retinopathy associated with pegylated interferon and ribavirin is a known complication of this therapy, and is typically bilateral and asymptomatic. Few patients complain of visual disturbance, and only rarely is there permanent visual impairment after the retinopathy resolves. A 65-year-old man presented with bilateral reduced visual acuity. Treatment with pegylated interferon and ribavirin was initiated 12 weeks prior due to chronic hepatitis virus C. On examination, multiple cotton-wool spots were noticed bilaterally, and visual field testing demonstrated decreased sensitivity. Treatment was stopped and the retinopathy was followed up for 4 months by ophthalmic examination and high-resolution optical coherence tomography. The cotton-wool spots resolved and high-resolution optical coherence tomography demonstrated restoration of normal retinal configuration. Visual acuity and visual field testing improved over 4 months, but did not return to their baseline values. This is a rare case of permanent visual impairment caused by retinopathy associated with pegylated interferon and ribavirin.

Original languageEnglish
Pages (from-to)e91-93
JournalOphthalmic Surgery Lasers and Imaging Retina
Volume42 Online
DOIs
StatePublished - 2011

Fingerprint

Dive into the research topics of 'Retinopathy associated with pegylated interferon and ribavirin causing permanent visual impairment in a patient with chronic hepatitis C.'. Together they form a unique fingerprint.

Cite this